Alert archive / Kentucky / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 6, NWS Jackson, KY

March 1, 20175 counties in Kentucky

NWS Jackson, KY issued this severe thunderstorm warning at Mar 1, 2017, 8:36 AM EST for 5 counties in Kentucky. It was in force for 39 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 1, 2017, 8:36 AM EST (13:36 UTC)
Expired
Mar 1, 2017, 9:15 AM EST
In force
39 min
Issued by
NWS Jackson, KY
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Bath County, KY, Elliott County, KY, Menifee County, KY, Morgan County, KY, Rowan County, KY

The radar

The Jackson,KY radar (KJKL), 61 km from the middle of the area, began a volume at 13:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 1, 8:38 AM ESTTSTM WND DMG1 Sse Hamm, KYMOBILE HOME WAS DESTROYED AND ROOF OFF OF A HOME NEXT DOOR. THE TIME OF THE EVENT IS ESTIMATED FROM RADAR DATA.
Mar 1, 8:40 AM ESTTSTM WND DMGMinor, KYSEVERAL BARNS AND HOMES WITH ROOF DAMAGE OR ROOFS BLOWN OFF. THE TIME OF THE EVENT IS ESTIMATED FROM RADAR DATA.
Mar 1, 8:50 AM ESTTSTM WND DMGSandy Hook, KYDUMPSTER WAS BLOWN INTO THE NEIGHBORS YARD...TREES WERE BLOWN INTO A HOME...DAMAGE TO THE ROOF OF A HOME..AND A POST TO THE PORCH OF A HOME WAS BLOWN OFF. THE TIME OF THE EVENT IS ESTIMATED FROM RADAR DATA.
Mar 1, 9:00 AM ESTTSTM WND DMGWrigley, KYTREES WERE REPORTED TO HAVE BEEN BLOWN DOWN. THE TIME OF THE EVENT WAS ESTIMATED FROM RADAR DATA.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 2 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 1, 7:47 AM ESTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 1.6 hours before the alert went out and 157 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2017-03-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2017-03-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -229 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
777 m above ground
0-6 km bulk shear
96 kt
0-1 km storm-relative helicity
-229 m²/s²
0-3 km storm-relative helicity
525 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

638 
WUUS53 KJKL 011336
SVRJKL
KYC011-063-165-175-205-011415-
/O.NEW.KJKL.SV.W.0006.170301T1336Z-170301T1415Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service JACKSON KY
836 AM EST WED MAR 1 2017

The National Weather Service in JACKSON KY has issued a

* Severe Thunderstorm Warning for...
  Northern Morgan County in southeastern Kentucky...
  Southeastern Bath County in east central Kentucky...
  Northeastern Menifee County in east central Kentucky...
  Southeastern Rowan County in east central Kentucky...
  Elliott County in east central Kentucky...

* Until 915 AM EST

* At 836 AM EST, severe thunderstorms were located along a line
  extending from near Haldeman to Pelfrey to Ratlitt, moving
  southeast at 55 mph.

  HAZARD...60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to roofs, siding, and trees. 

* Locations impacted include...
  Morehead, West Liberty, Sandy Hook, Zag, Fannin Valley, Moon,
  Elliottville, Yale, Lick Branch, Christy, Bangor, Ratlitt, Zilpo,
  Wrigley, Pelfrey, Elna, Relief, Elamton, Licking River and Pomp.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Intense thunderstorm lines can produce brief tornadoes and widespread
significant wind damage. Although a tornado is not immediately
likely, it is best to move to an interior room on the lowest floor of
a building. These storms may cause serious injury and significant
property damage.

&&

LAT...LON 3823 8309 3818 8305 3821 8301 3817 8298
      3818 8292 3812 8289 3800 8302 3791 8296
      3786 8300 3789 8304 3787 8304 3801 8370
      3815 8346 3826 8332 3821 8330 3819 8326
      3820 8323 3824 8322 3827 8317
TIME...MOT...LOC 1336Z 296DEG 48KT 3828 8334 3812 8339 3799 8359 

HAIL...<.75IN
WIND...60MPH
 
$$

HAL
1 follow-up statement
273 
WWUS53 KJKL 011355
SVSJKL

Severe Weather Statement
National Weather Service JACKSON KY
855 AM EST WED MAR 1 2017

KYC011-011405-
/O.CAN.KJKL.SV.W.0006.000000T0000Z-170301T1415Z/
Bath KY-
855 AM EST WED MAR 1 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN BATH COUNTY IS
CANCELLED...

The storms which prompted the warning have moved out of the warned 
area. Therefore, the warning has been cancelled.

A severe thunderstorm watch remains in effect until 100 PM EST for
southeastern, northeastern and east central Kentucky.

LAT...LON 3823 8309 3818 8305 3821 8301 3817 8298
      3818 8292 3812 8289 3800 8302 3791 8296
      3786 8300 3789 8304 3787 8304 3800 8366
      3801 8358 3804 8357 3807 8347 3808 8347
      3820 8329 3819 8324 3824 8322 3827 8317
TIME...MOT...LOC 1355Z 295DEG 48KT 3816 8300 3801 8311 3795 8335 

$$

KYC063-165-175-205-011415-
/O.CON.KJKL.SV.W.0006.000000T0000Z-170301T1415Z/
Morgan KY-Menifee KY-Rowan KY-Elliott KY-
855 AM EST WED MAR 1 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 915 AM EST
FOR NORTHERN MORGAN...NORTHEASTERN MENIFEE...SOUTHEASTERN ROWAN AND
ELLIOTT COUNTIES...

At 855 AM EST, severe thunderstorms were located along a line
extending from near Bruin to near Crockett to Twentysix, moving
southeast at 55 mph.

HAZARD...60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
West Liberty, Sandy Hook, Zag, Fannin Valley, Moon, Elliottville,
Lick Branch, Bangor, Ratlitt, Wrigley, Pelfrey, Elna, Relief,
Elamton, Licking River, Pomp, Isonville, Elkfork, Vale and Steele.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Intense thunderstorm lines can produce brief tornadoes and widespread
significant wind damage. Although a tornado is not immediately
likely, it is best to move to an interior room on the lowest floor of
a building. These storms may cause serious injury and significant
property damage.

&&

LAT...LON 3823 8309 3818 8305 3821 8301 3817 8298
      3818 8292 3812 8289 3800 8302 3791 8296
      3786 8300 3789 8304 3787 8304 3800 8366
      3801 8358 3804 8357 3807 8347 3808 8347
      3820 8329 3819 8324 3824 8322 3827 8317
TIME...MOT...LOC 1355Z 295DEG 48KT 3816 8300 3801 8311 3795 8335 

HAIL...<.75IN
WIND...60MPH
 
$$

KAS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 1, 6:30 AM EST, 2 hours 6 minutes earlier.

Area forecast discussion, Mar 1, 6:30 AM EST, 2 hours 6 minutes before
AREA FORECAST DISCUSSION
National Weather Service Jackson KY
630 AM EST Wed Mar 1 2017

.UPDATE...
Issued at 630 AM EST WED MAR 1 2017

Kentucky mesonet stations out of Fulton county in far western
Kentucy has gusted to 63 mph with that line of storms and now
Graves county has gusted to 77 mph. Safe to say, these storms will
be carrying a punch as they cross the area this morning. Still
looking like storms should arrive in eastern Kentucky by 9 am.

UPDATE Issued at 618 AM EST WED MAR 1 2017

The long line of convection to our west continues to steamroll
towards our area this morning. Instability is actually
overachieving, so confidence is increased this line will hold
together and advance across eastern Kentucky this morning. In
fact, the latest mesoanalysis has nearly 1500 j/kg of surface
based cape along the leading edge of convection. This should
balance the tremendous shear nicely as this cold pool dominated
QLCS line crosses our area this morning. I would anticipate a
watch coming out sometime in the next few hours in anticipation of
the severe threat arriving shortly thereafter.

After the severe potential passes this morning, it does appear the
threat may be over as model guidance does not show much potential
for additional activity along the front this afternoon. This could
be due to the fact we will have subsidence behind the departing
MCS and no time to re-establish any instability. Thus, it looks
like the main severe weather event will be through midday.

&&

.SHORT TERM...(Today through Thursday)
Issued at 401 AM EST WED MAR 1 2017

Complex of showers and storms is moving across north central
Kentucky and will be impacting areas along and north of I-64 over
the next several hours. A few of these storms are well organized
and will need to be watched closely as they push across our
forecast area.

Meanwhile, a cold front is bearing down on us from the northwest
and has a fairly continuous line of showers and storms working
southeast towards the Ohio river valley. This line will likely
have the best potential for a more widespread damaging wind
threat. However, right now, line looks to be struggling due to the
lack of instability just ahead of the line. This is keeping the
severe threat more confined at the moment. Wind shear is more than
sufficient for a damaging wind threat to continue across our area
today. The main question is whether the shear is too much with
respect to the instability and storms fail to get more sustained
updrafts. With this said, shear is hard to ignore and we remained
in an enhanced risk for severe storms today (issued by the severe
storm prediction center). Based on latest HRRR/RAP, the morning
convection should move on through over the next few hours, with
the line of showers and storms out to the northwest pushing
through between 9 am and 1 pm. Activity may outrun the actual
front and if that happens a few more showers or storms could pop
up later today if instability can recover. However, hi-res model
guidance isn't really hitting all that hard on that idea, so it
looks like any severe threat will be limited to mainly the morning
hours today. All in all, confidence still not that high on a
significant severe event for our area. Looking more like a few
sporadic instances of wind damage.

Front should move through by late this afternoon, with cold
advection kicking into full gear. This will send temperatures down
into the 30s tonight. A quiet, but colder Thursday is on tap with
highs recovering only to the 40s.

.LONG TERM...(Thursday night through Tuesday)
Issued at 401 AM EST WED MAR 1 2017

The models are in general agreement during the period, but the GFS
and ECMWF begin to have some timing differences concerning a cold
front at the end of the period.

Initially, a broad upper trough will be over the eastern CONUS, with
an impulse rotating through it. This will support a weak surface low
passing by just to our north on Thursday night, with its trailing
cold front passing through eastern KY. Moisture will be limited, and
models indicate most precip being along and north of the low track.
However, forecast soundings show some low potential for snow
showers, and a 20% POP will be used in our northern and eastern
counties for Thursday night into Friday morning. Canadian high
pressure then builds in from the northwest with a cool air mass to
take us into the weekend.

The high will slip to our southeast Saturday night and warm air
advection will return to start the week. Moisture advection off the
Gulf of Mexico will not be far behind, and could lead to some
showers Sunday night or Monday. The better shot at rain will be
Monday night or Tuesday as the next cold front arrives. The ECMWF
and GFS show some timing differences, which affect timing of any
precip. At this point, opted for 50% POP for Monday night and
Tuesday. It will probably rain in at least one of these periods, but
timing uncertainty precludes using a higher POP for either 12 hour
period.

&&

.AVIATION...(For the 12Z TAFS through 12Z Thursday morning)
ISSUED AT 618 AM EST WED MAR 1 2017

Conditions have gone mainly VFR this morning ahead of an
approaching cold front. However, a strong line of storms will push
east this morning and bring gusty winds, heavy rain, low
visibilities and a period of reduced ceilings. Some damaging wind
gusts up to 50 or 60 knots will be possible on the leading edge of
the storms. As the cold front passes by mid to late afternoon,
stratocu will fill in behind the front with ceilings crashing back
to MVFR, and possibly reaching IFR tonight. There is still some
question as to how fast skies will clear off tonight and we could
stay much cloudier through the night keeping IFR/MVFR conditions
around through the night.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch until 4 PM EST this afternoon for KYZ044-
050>052-060-104-106.

&&

UPDATE...KAS
SHORT TERM...KAS
LONG TERM...HAL
AVIATION...KAS
Hazardous weather outlook, Mar 1, 7:51 AM EST, 45 minutes before
Hazardous Weather Outlook
National Weather Service Jackson KY
751 AM EST Wed Mar 1 2017

KYZ044-050>052-060-104-106-021600-
Fleming-Montgomery-Bath-Rowan-Menifee-Elliott-Morgan-
Including the cities of Flemingsburg, Camargo, Jeffersonville,
Mount Sterling, Owingsville, Morehead, Frenchburg, Sandy Hook,
and West Liberty
751 AM EST Wed Mar 1 2017

...FLASH FLOOD WATCH IN EFFECT UNTIL 4 PM EST THIS AFTERNOON...
...SEVERE THUNDERSTORM WATCH 55 IN EFFECT UNTIL 1 PM EST THIS
AFTERNOON...

This hazardous weather outlook is for portions of eastern Kentucky.

.DAY ONE...Today and Tonight.

Severe thunderstorms are expected today. While damaging wind
gusts will be the primary threat from these, a brief tornado will
be a possibility. These thunderstorms will also produce locally
heavy rain contributing to the flash flood threat.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to call in any reports of severe weather
and flash flooding today.

KYZ058-059-068-069-079-080-083>088-107>120-021600-
Estill-Powell-Rockcastle-Jackson-Pulaski-Laurel-Wayne-McCreary-
Whitley-Knox-Bell-Harlan-Johnson-Wolfe-Magoffin-Floyd-Lee-
Breathitt-Knott-Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike-
Including the cities of Irvine, Ravenna, Clay City, Stanton,
Brodhead, Mount Vernon, McKee, Annville, Burnside, Somerset,
London, Monticello, Stearns, Whitley City, Corbin, Williamsburg,
Barbourville, Middlesboro, Pineville, Cumberland, Harlan,
Paintsville, Campton, Salyersville, Prestonsburg, Wheelwright,
Beattyville, Jackson, Hindman, Pippa Passes, Booneville, Hazard,
Manchester, Hyden, Jenkins, Whitesburg, Inez, Coal Run,
Elkhorn City, Pikeville, and South Williamson
751 AM EST Wed Mar 1 2017

...SEVERE THUNDERSTORM WATCH 55 IN EFFECT UNTIL 1 PM EST THIS
AFTERNOON...

This hazardous weather outlook is for portions of eastern Kentucky.

.DAY ONE...Today and Tonight.

Severe thunderstorms are expected today. While damaging wind
gusts will be the primary threat from these, a brief tornado will
be a possibility. These thunderstorms will also produce locally
heavy rain.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to call in any reports of severe weather
today.

KAS

In the hours before

Local storm report, Mar 1, 8:29 AM EST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
829 AM EST WED MAR 01 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0803 AM     TSTM WND DMG     SHARPSBURG              38.20N 83.93W
03/01/2017                   BATH               KY   EMERGENCY MNGR

            ROOFS BLOWN OFF IN SHARPSBURG AT 167 MAIN STREET AND 120
            BACK STREET.

&&

DSTAMPER
Local storm report, Mar 1, 8:31 AM EST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
831 AM EST WED MAR 01 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0803 AM     TSTM WND DMG     OWINGSVILLE             38.14N 83.76W
03/01/2017                   BATH               KY   EMERGENCY MNGR

            TREES DOWN COUNTY WIDE. EMERGENCY MANAGER WILL CALL BACK
            WITH MORE DETAIL.

&&

DSTAMPER

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 1, 4:01 AM ESTSevere Thunderstorm WarningJKLFleming29 min
Mar 1, 4:35 AM ESTAreal Flood AdvisoryJKLFleming3 hr
Mar 1, 5:15 AM ESTFlash Flood WarningJKLFleming4 hr
Mar 1, 5:30 AM ESTSevere Thunderstorm WarningJKLFleming30 min
Mar 1, 7:33 AM ESTSevere Thunderstorm WarningJKLBath, Fleming, Montgomery, Rowan42 min
Mar 1, 8:14 AM ESTSevere Thunderstorm WarningJKLBath, Fleming, Montgomery, Rowan31 min
Mar 1, 8:23 AM ESTSevere Thunderstorm WarningJKLEstill, Jackson, Lee, Menifee, Montgomery, Powell and 2 more52 min
Mar 1, 8:40 AM ESTSevere Thunderstorm WarningJKLJackson, Laurel, Pulaski, Rockcastle, Wayne50 min
Mar 1, 8:54 AM ESTSevere Thunderstorm WarningJKLBreathitt, Clay, Jackson, Johnson, Lee, Magoffin and 4 more51 min
Mar 1, 9:07 AM ESTTornado WarningJKLBreathitt, Magoffin38 min
Mar 1, 9:21 AM ESTSevere Thunderstorm WarningJKLClay, Knox, Laurel, McCreary, Pulaski, Wayne and 1 more39 min
Mar 1, 9:25 AM ESTSevere Thunderstorm WarningJKLBreathitt, Clay, Floyd, Harlan, Johnson, Knott and 6 more65 min
Mar 1, 9:44 AM ESTAreal Flood WarningJKLFleming3 hr
Mar 1, 9:52 AM ESTSevere Thunderstorm WarningJKLBell, Harlan, Leslie53 min
Mar 1, 9:59 AM ESTAreal Flood AdvisoryJKLBell, Clay, Knox, Laurel, Leslie, McCreary and 4 more3 hr
Mar 1, 10:02 AM ESTAreal Flood AdvisoryJKLBath, Fleming, Montgomery, Rowan3 hr
Mar 1, 10:03 AM ESTSevere Thunderstorm WarningJKLKnox, McCreary, Whitley42 min
Mar 1, 11:07 AM ESTAreal Flood AdvisoryJKLBell, Harlan, Knox, Letcher, McCreary, Whitley3 hr
Mar 1, 1:56 PM ESTAreal Flood AdvisoryJKLBell, Harlan, Knox, Leslie, Whitley3 hr

Nearby

Severe Thunderstorm Warnings in Kentucky, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.